Anaphylaxis to intravenous paracetamol containing povidone. A case report and narrative review of excipient allergy related to anaesthesia

James F. Preuss, Catherine E. Goddard, Russell C. Clarke, Peter R. Platt, Paul H.M. Sadleir

Research output: Contribution to journalReview articlepeer-review

6 Citations (Scopus)

Abstract

Investigation of intraoperative anaphylaxis includes the exclusion of potential trigger agents the individual was exposed to within a plausible interval preceding the reaction. Occasionally, none of these agents will test positive. In this situation it is important to consider that excipients may be responsible for anaphylaxis, that the dilutions prepared to test the medication may not contain an appropriate concentration of the excipient to induce a positive skin reaction, or if an alternative formulation of the medication is tested, it may not contain the culprit excipient. This case describes a patient, who previously experienced an anaphylactic reaction to Betadine® (Sanofi-Aventis Australia Pty Ltd, North Ryde BC, NSW) experiencing anaphylaxis in the recovery period after general anaesthesia where Betadine was avoided. The recently administered therapeutics were excluded by skin testing, however further investigation determined that a povidone-containing formulation of paracetamol had been administered. Skin testing with povidone-containing paracetamol resulted in a positive reaction in the patient, but not in a volunteer control. Pharmaceutical excipients are added to medications to increase absorption, shelf-life and efficacy. Different brands of the same drug may contain different excipients. When testing for anaphylaxis with such compounds one must be sure the dilution is appropriate for both the parent compound and the excipient to ensure the accuracy of skin-prick and intradermal testing. This case demonstrates the potential for excipients to cause severe allergy and the importance of detailed history pertaining to previous allergic episodes as even the most unlikely of medications can potentially result in anaphylaxis due to excipients.

Original languageEnglish
Pages (from-to)404-408
Number of pages5
JournalAnaesthesia and Intensive Care
Volume48
Issue number5
DOIs
Publication statusPublished - 1 Sept 2020

Fingerprint

Dive into the research topics of 'Anaphylaxis to intravenous paracetamol containing povidone. A case report and narrative review of excipient allergy related to anaesthesia'. Together they form a unique fingerprint.

Cite this